Alert archive / New York / Flash Flood Warnings in 2025
Flash Flood Warning 3, NWS Buffalo, NY
NWS Buffalo, NY issued this flash flood warning at May 6, 2025, 5:38 PM EDT for Cayuga County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2025, 5:38 PM EDT (21:38 UTC)
- Expired
- May 6, 2025, 8:26 PM EDT
- In force
- 3 hr
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Cayuga County, NY
The radar
The Ft Drum radar (KTYX), 97 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 778 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
795
WGUS51 KBUF 062138
FFWBUF
NYC011-070145-
/O.NEW.KBUF.FF.W.0003.250506T2138Z-250507T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Buffalo NY
538 PM EDT Tue May 6 2025
The National Weather Service in Buffalo has issued a
* Flash Flood Warning for...
Cayuga County in central New York...
* Until 945 PM EDT.
* At 538 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area, specifically near Weedsport.
Between 0.75 and 1.25 inches of rain have fallen. Additional
rainfall amounts of 0.5 to 1 inch are possible in the warned area.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Weedsport, Cato and Meridian.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4321 7648 4315 7647 4314 7649 4312 7648
4311 7647 4310 7648 4311 7649 4310 7650
4303 7649 4303 7658 4321 7663
FLASH FLOOD...RADAR INDICATED
$$
AR2 follow-up statements
781
WGUS71 KBUF 062338
FFSBUF
Flash Flood Statement
National Weather Service Buffalo NY
738 PM EDT Tue May 6 2025
NYC011-070145-
/O.CON.KBUF.FF.W.0003.000000T0000Z-250507T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cayuga NY-
738 PM EDT Tue May 6 2025
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EDT THIS
EVENING FOR CAYUGA COUNTY...
At 738 PM EDT, Doppler radar indicated heavy rain across the warned
area, specifically Weedsport to Cato. Between 0.75 and 1.25 inches
of rain have fallen. Additional rainfall amounts of 0.25 to 0.5
inches are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Weedsport, Cato and Meridian.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4321 7648 4315 7647 4314 7649 4312 7648
4311 7647 4310 7648 4311 7649 4310 7650
4303 7649 4303 7658 4321 7663
FLASH FLOOD...RADAR INDICATED
$$
AR884
WGUS71 KBUF 070026
FFSBUF
Flash Flood Statement
National Weather Service Buffalo NY
826 PM EDT Tue May 6 2025
NYC011-070036-
/O.CAN.KBUF.FF.W.0003.000000T0000Z-250507T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cayuga NY-
826 PM EDT Tue May 6 2025
...FLASH FLOOD WARNING IS CANCELLED FOR CAYUGA COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 800 AM EDT Wednesday for
portions of central and western New York.
&&
LAT...LON 4321 7648 4315 7647 4314 7649 4312 7648
4311 7647 4310 7648 4311 7649 4310 7650
4303 7649 4303 7658 4321 7663
$$
ARWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this flash flood warning went out at May 6, 2:07 PM EDT, 3 hours 31 minutes earlier.
Area forecast discussion, May 6, 2:07 PM EDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
207 PM EDT Tue May 6 2025
.SYNOPSIS...
A slow moving frontal boundary and low pressure system will slowly
lift northeast through Wednesday bringing rounds of showers and
thunderstorms. A cold front will then swing through our area
Wednesday night bringing a cooler shot of air for the latter half of
the work week.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
The center of a weak surface will slowly push across New York State
through this afternoon, while the parent upper level low hangs back
just a bit to the southwest of the area. Expect numerous showers and
scattered thunderstorms to develop this afternoon as a potent
shortwave rotating around the cut-off low provides forcing for
ascent. Diurnal heating of a still warm and moist airmass should
yield some surface instability developing by mid-afternoon, while
lapse rates steepen aloft with the upper low encroaching on the
area. Indices continue to advertise around 1000 J/kg MUCAPE
generally east of Rochester and Wellsville. Deep layer shear of
around 40 knots may lead to a few organized clusters of
thunderstorms. SPC has maintained a Marginal Risk to cover the
threat. Primary severe threats continue to be damaging winds and
large hail. Of greater concern may be the potential for heavy
rainfall which may lead to localized flooding and flash
flooding, especially from the Genesee Valley eastward, largely
due to the potential for training thunderstorms. A Flood Watch
remains in effect to cover this threat.
Showers and thunderstorms will continue across the eastern half of
the area into this evening, however thunderstorm activity will start
to diminish later in the evening, as the shortwave pivots north
of the area and the atmosphere stabilizes. Low pressure will
pivot northeast into the upper Saint Lawrence Valley later
tonight, however wraparound moisture will keep at least some
shower activity going tonight.
The closed upper level low will start to shift away from the region
Wednesday. Surface low pressure will also move northeast of the
area with drier air beginning to work its way into western New
York. Some wrap-around showers are likely east of the Genesee
River with the highest confidence across the Finger Lakes region
to the Tug Hill region. Daytime heating and cool air aloft may
produce weak instability across the region. A few thunderstorms
can't be ruled out across the Finger Lakes region where the best
moisture axis is expected, but the risk for heavy rainfall look
much less than the past couple of days.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
An approaching trough from northern Ontario will shove the closed
low out to sea Wednesday night. A cold front will bring much drier
air with a diminishing shower threat Wednesday night and Thursday.
The best chance of any shower activity should be across the Southern
Tier with better moisture profiles and approach of an upstream
shortwave trough. Low temperatures Wednesday night will range
through the 40s, while highs Thursday will be in the 50s for most
locations.
Shortwave trough crossing Thursday night before slowly pushing
to the east Friday, and eventually closing off into another
upper-level low Friday across the northeast CONUS. This could
bring some showers back westward into portions of the region by
Friday, with the better chance across interior sections of the
eastern Lake Ontario region, Finger Lakes and Souther Tier.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
This looks to be a warmer and drier period as the upper low looks
to get absorbed in the northern stream flow Saturday and is
sent east-northeast away from the region. As this system finally
departs, rising 500 mb heights and surface high pressure
building into the Upper Ohio Valley should result in a dry and
warmer weekend. This warmer and drier pattern should maintain
itself through early next week as high pressure remains anchored
across the region, although there are some hints that an upper
low over the Mississippi Valley may try and lift northward
toward the region by Tuesday. Temperatures will be near normal
or slightly above this weekend before going solidly above
normal early next week (perhaps even to near summertime levels
by Tuesday.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Surface low will slowly pivot northeast across New York and cross
Lake Ontario and reaching the upper Saint Lawrence Valley this
evening. Instability will build east of the low this afternoon with
daytime heating, while at the same time the next shortwave trough
pivots northward across the Genesee Valley and Finger Lakes regions
in advance of the system. This combination will again yield an
uptick in showers and thunderstorms from the Genesee Valley east
this afternoon, with this activity then pivoting northeast into the
eastern Lake Ontario region into this evening.
As for flight conditions, expect more in the way of MVFR CIGS from
the Finger Lakes to the eastern Lake Ontario region through the
evening. May also see brief intermittent periods of MVFR/IFR in
heavier showers/storms. Areas from the Genesee Valley west will
remain mainly VFR through the end of the 06Z TAF period, although
MVFR/IFR CIGS will start to creep back in across the western
Southern Tier this evening. Wraparound light showers will continue
through the overnight, along with deteriorating flight conditions
with MVFR/IFR becoming predominant through the second half of the
night.
Outlook...
Wednesday...VFR/MVFR with scattered to numerous showers.
Thursday...VFR to MVFR with a chance of showers.
Friday through Sunday...Mainly VFR.
&&
.MARINE...
Winds are expected to remain 15 knots or less right through the
remainder of the work week. There will be some periods of light to
moderate chop, but Small Craft Advisory headlines are not
anticipated.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Flood Watch through Wednesday morning for NYZ003>008-013-014-
021.
MARINE...None.
&&
SYNOPSIS...TMA
NEAR TERM...TMA
SHORT TERM...TMA
LONG TERM...TMA
AVIATION...JM/TMA
MARINE...JMHazardous weather outlook, May 6, 10:47 AM EDT, 6 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 1047 AM EDT Tue May 6 2025 NYZ003>008-013-014-021-071500- Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Livingston- Ontario-Allegany- 1047 AM EDT Tue May 6 2025 ...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH WEDNESDAY MORNING... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001-002-010>012-019-020-085-071500- Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus- Southern Erie- 1047 AM EDT Tue May 6 2025 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ042>045-062>065-071500- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 1047 AM EDT Tue May 6 2025 This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-071500- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 1047 AM EDT Tue May 6 2025 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-071500- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- 1047 AM EDT Tue May 6 2025 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 8:40 PM EDT | Areal Flood Warning | BUF | Allegany, Cattaraugus, Erie, Genesee, Livingston, Wyoming | 15 min |
| May 5, 8:55 PM EDT | Flash Flood Warning | BUF | Allegany, Cattaraugus, Erie, Genesee, Livingston, Wyoming | 4 hr |
| May 5, 10:51 PM EDT | Areal Flood Warning | BUF | Livingston | 6 hr |
| May 6, 12:31 AM EDT | Areal Flood Warning | BUF | Allegany, Livingston, Wyoming | 10 hr |
| May 6, 10:45 AM EDT | Flood Watch | BUF | Allegany, Cayuga, Jefferson, Lewis, Livingston, Monroe and 3 more | 21 hr |
Nearby
Flash Flood Warnings in New York, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.